I realize this this is a very old thread, but had to say this:
Physostigmine would likely not
be that great of an antidote for GHB
overdose. It would actually be a very bad idea, maybe only as a last-ditch effort if breathing could not be maintained and if intubation were not possible. Physostigmine is a potent convulsant. Stimulation of the GHB receptor is also a potent convulsant. Add both and you might wind up in status epilepticus (especially if there was coingestion of amphetamines
or other CNS stimulants
). Status is much harder to treat and more lethal than if you had just intubated and supplemented O2.
So how would you then treat status epilepticus? Your best options are benzodiazepines
or even propofol if the benzos
are unsuccessful. Both of those are going to further worsen any leftover CNS depression. All of the above increase the risk of vomiting and aspiration. And it would be difficult and dangerous to intubate the patient since neuromuscular blockers may not work because the physostigmine reverses neuromuscular blockade. I'd also hate to see what condition the heart would be in at this point.
I will mention that I personally agree that death from GHB overdose probably has more to do with aspirating while unconscious, drowning, etc. Much like many barbiturate overdoses. I just wanted to add that there are no known specific antidotes and why the physostigmine may not be the safest bet. I agree that GHB's dangerousness is seriously overplayed by media sensationalism, but it's certainly not that hard to die from.